Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 40, NWS Pocatello, ID

August 9, 2014Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 9, 2014, 4:44 PM MDT for Cassia County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 4:44 PM MDT (22:44 UTC)
Expired
Aug 9, 2014, 7:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WGUS55 KPIH 092244
FFWPIH
IDC031-100145-
/O.NEW.KPIH.FF.W.0040.140809T2244Z-140810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 745 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING 4 MILES 
  NORTHWEST OF THE SUBLETT EXIT ON INTERSTATE 84 EAST OF MALTA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN CASSIA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
RAFT RIVER...WARM CREEK...SHIRLEY CREEK AND SUBLETT CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4244 11334 4245 11319 4233 11315 4232 11335

$$

HUSTON
2 follow-up statements
863 
WGUS75 KPIH 100000
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
600 PM MDT SAT AUG 9 2014

IDC031-100145-
/O.CON.KPIH.FF.W.0040.000000T0000Z-140810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
600 PM MDT SAT AUG 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST
CENTRAL CASSIA COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OFF TO 
THE NORTHEAST AND DISSIPATED. HOWEVER...RADAR ESTIMATES OF OVER 3 
INCHES OF RAINFALL PER HOUR WERE RECORDED OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4244 11334 4245 11319 4233 11315 4232 11335

$$

HUSTON
925 
WGUS75 KPIH 100136
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
736 PM MDT SAT AUG 9 2014

IDC031-100146-
/O.EXP.KPIH.FF.W.0040.000000T0000Z-140810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
736 PM MDT SAT AUG 9 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR EAST CENTRAL
CASSIA COUNTY...

LAT...LON 4244 11334 4245 11319 4233 11315 4232 11335

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:30 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 1:30 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT SAT AUG 9 2014

.SHORT TERM...TONIGHT THROUGH MONDAY. ANOTHER SHOT OF MONSOON
MOISTURE MOVING INTO IDAHO WILL RESUL IN SCATTERED SHOWERS AND A
FEW TSTMS OVER THE MTNS THIS AFTN AND EVE. THE BEST CHANCES WILL
BE IN THE CENTRAL MTNS. COVERAGE WILL BE LESS THAN PREVIOUS FEW
DAYS SINCE THE MOISTURE FIELD IS NOT AS GREAT. STILL HAVE
POTENTIAL FOR ENOUGH RAINFALL TO CAUSE PROBEMS IN THE BEAVER CREEK
BURN AREA...SO WILL CONTINUE THE FLASH FLOOD WATCH. ISOLD TSTMS
EXPECTED ELSEWHERE. ON SUNDAY...THE UPPER RIDGE PULLS BACK A
LITTLE WESTWARD. THIS WILL CUT OFF MOST OF THE MOISTURE FEED
RESULTING IN ONLY ISOLD TO WIDELY SCATTERED TSTMS SUN AND MON.
TEMPS WILL BE CLIMBING BACK TO NORMAL READINGS BY MON.

.LONG TERM...TUESDAY THROUGH SATURDAY. AS AN UPPER LOW MOVES INTO
NORTHERN CA ON TUE...THE UPPER RIDGE IS PUSHED EAST INTO THE
ROCKIES. THIS WILL ESTABLISH SOUTHERLY FLOW OVER THE GREAT
BASIN...AND A RETURN OF MONSOON MOISTURE. EXPECTING MORE
WIDESPREAD ACTIVITY TUE AFTN/EVE...AND MORE ON WED AS THE UPPER
LOW MOVES INTO NV. THE UPPER FLOW TURNS MORE WESTERLY ON THU...
CUTTING OFF THE MOISTURE FLOW. STILL EXPECTING WIDELY SCATTERED
TSTMS...MAINLY IN THE MTNS ON THU WITH THE UPPER LOW ALMOST
OVERHEAD. DRIER CONDITIONS EXPECTED FRI AND SAT. INCREASED CLOUD
COVER AND THE APPROACH OF THE UPPER LOW WILL RESULT IN SLIGHTLY
COOLER TEMPS. HEDGES

&&

.AVIATION...THUNDERSTORMS EXPECTED INTO THIS EVENING WITH VICINITY
AT ALL TAF SITES.   THINK SUN MOST LIKELY TO SEE ON STATION BUT ALL
TAF SITES TS IS A THREAT THROUGH 03Z.  EXPECT LESS THUNDERSTORM
COVERAGE SUNDAY WITH ISOLATED STILL EXPECTED THROUGHOUT THE REGION.
EXPECT LITTLE WIND OTHER THAN THUNDERSTORM OUTFLOW.
GK

&&

.FIRE WEATHER...EXPECT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
AGAIN WITH LOCALLY HEAVY RAINFALL AS THE MOIST AIR MASS PERSISTS
OVER EASTERN IDAHO.  UPPER RIDGE BUILDS IN FOR SUNDAY AND MONDAY SO
EXPECT SOME DRYING BUT STILL EXPECT ISOLATED THUNDERSTORMS.   SHOULD
HAVE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY
AS THE UPPER LEVEL RIDGE PUSHES EAST AND PACIFIC TROF PUSHES
EAST.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ031.

&&

In the hours before

Special weather statement, Aug 9, 3:21 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
321 PM MDT SAT AUG 9 2014

IDZ022-092215-
CASSIA ID-
321 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ALMO
TO 12 MILES SOUTH OF ALMO...MOVING SLOWLY NORTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ALMO...
   ELBA...

LAT...LON 4211 11388 4243 11359 4207 11347 4198 11353
      4198 11381
TIME...MOT...LOC 2120Z 208DEG 7KT 4216 11374 4193 11366

HUSTON
Special weather statement, Aug 9, 3:38 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
338 PM MDT SAT AUG 9 2014

IDZ017-020-031-032-092230-
BUTTE ID-BLAINE ID-CUSTER ID-
338 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF CRATERS OF MOON TO 15 MILES NORTH OF CAREY...MOVING SLOWLY
SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN THROUGH 430 PM MDT.

LOCATIONS IMPACTED THROUGH 430 PM MDT INCLUDE...
   CRATERS OF MOON...

LAT...LON 4355 11406 4358 11381 4357 11380 4359 11379
      4362 11356 4334 11326 4326 11399
TIME...MOT...LOC 2137Z 334DEG 6KT 4353 11363 4350 11393

HUSTON
Special weather statement, Aug 9, 3:48 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT SAT AUG 9 2014

IDZ018-032-092245-
BUTTE ID-CUSTER ID-
348 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NEAR STANLEY AND DICKEY AND MACKAY...MOVING
SLOWLY NORTHEAST AT 10 MPH.

SMALL HAIL AND GUSTY WINDS ALONG WITH BRIEF MODERATE RAIN ARE
EXPECTED WITH THESE CELLS AS THEY LIFT NORTHEAST TOWARD CHALLIS
THROUGH 445 PM MDT.

LOCATIONS IMPACTED THROUGH 445 PM MDT INCLUDE...
  RURAL CENTRAL CUSTER COUNTY...
  RURAL NORTHERN BUTTE COUNTY...

LAT...LON 4448 11400 4412 11299 4407 11300 4391 11354
      4412 11417 4421 11517 4428 11517 4430 11523
      4438 11527 4442 11523 4451 11525 4452 11529
      4457 11531
TIME...MOT...LOC 2145Z 197DEG 10KT 4429 11504 4420 11413
          4404 11362

HUSTON
Special weather statement, Aug 9, 4:21 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
421 PM MDT SAT AUG 9 2014

IDZ022>025-092315-
BEAR LAKE ID-CARIBOU ID-ONEIDA ID-BANNOCK ID-FRANKLIN ID-
421 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL BEAR LAKE COUNTY IN SOUTHEAST IDAHO

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
THATCHER TO RIDGEDALE...MOVING SLOWLY SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN PARTICULARLY WEST OF INTERSTATE 15
NEAR THE UTAH LINE. FREQUENT LIGHTING WAS ALSO OBSERVED FROM A CELL
OVER THE BANNOCK RANGE WHICH WAS MOVING TOWARD PRESTON AND WILL
LIKELY IMPACT CLIFTON...DAYTON AND THE WESTERN AREAS OF PRESTON
THROUGH 445 PM MDT.

LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
   SAMARIA...
   CLIFTON...DAYTON...PRESTON...
   CHERRY CREEK AND BANIDA...

LAT...LON 4200 11259 4207 11261 4242 11185 4224 11142
      4199 11194
TIME...MOT...LOC 2215Z 271DEG 4KT 4237 11183 4208 11247

HUSTON
Special weather statement, Aug 9, 4:25 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
425 PM MDT SAT AUG 9 2014

IDZ022-092315-
ONEIDA ID-CASSIA ID-
425 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODEST THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
MARION TO 18 MILES WEST OF BLACK PINE...MOVING SLOWLY EAST-NORTHEAST
AT 10 MPH.

SMALL HAIL...GUSTY WINDS AND MODERATE RAIN ARE EXPECTED WITH THESE
CELLS AS THEY MOVE TOWARD MALTA AND THE BLACK PINE MOUNTAINS THROUGH
515 PM MDT.

LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
   ELBA...

LAT...LON 4230 11396 4244 11349 4200 11286 4199 11289
      4198 11350
TIME...MOT...LOC 2222Z 248DEG 9KT 4227 11376 4195 11330

HUSTON
Special weather statement, Aug 9, 4:30 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
430 PM MDT SAT AUG 9 2014

IDZ022-092315-
CASSIA ID-
430 PM MDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG AND PERSISTENT THUNDERSTORM 9 MILES SOUTHEAST OF IDAHOME.
THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN ALONG
INTERSTATE 84 NEAR THE SUBLETT EXIT.

LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
  RURAL EASTERN CASSIA COUNTY NEAR THE SUBLETT EXIT ON INTERSTATE
  84...

LAT...LON 4245 11305 4228 11309 4230 11334 4241 11334
TIME...MOT...LOC 2228Z 269DEG 1KT 4237 11321

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:01 PM MDTSpecial Weather StatementPIHOneida44 min
Aug 8, 6:15 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power4 min
Aug 8, 6:21 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Minidoka, Power39 min
Aug 8, 6:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 8, 7:04 PM MDTSpecial Weather StatementPIHBingham56 min
Aug 8, 7:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 8, 7:45 PM MDTSpecial Weather StatementPIHFranklin60 min
Aug 8, 8:01 PM MDTSpecial Weather StatementPIHBannock59 min
Aug 8, 8:27 PM MDTSpecial Weather StatementPIHBear Lake63 min
Aug 8, 8:52 PM MDTSpecial Weather StatementPIHCaribou53 min
Aug 8, 9:22 PM MDTSpecial Weather StatementPIHCamas53 min
Aug 8, 9:52 PM MDTFlash Flood WarningPIHBlaine2 hr
Aug 9, 3:06 AM MDTFlash Flood WatchPIH17 hr
Aug 9, 1:17 PM MDTFlash Flood WarningPIHBlaine4 hr
Aug 9, 3:17 PM MDTSpecial Weather StatementPIHOneida58 min
Aug 9, 3:21 PM MDTSpecial Weather StatementPIHCassia54 min
Aug 9, 3:38 PM MDTSpecial Weather StatementPIHBlaine52 min
Aug 9, 3:48 PM MDTSpecial Weather StatementPIHCuster57 min
Aug 9, 4:21 PM MDTSpecial Weather StatementPIHFranklin54 min
Aug 9, 4:25 PM MDTSpecial Weather StatementPIHCassia50 min
Aug 9, 4:30 PM MDTSpecial Weather StatementPIHCassia45 min
Aug 9, 5:12 PM MDTFlash Flood WarningPIHBlaine2 hr
Aug 9, 5:30 PM MDTSpecial Weather StatementPIHMinidoka60 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.